Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 4, NWS Springfield, MO

May 4, 1996Benton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 4, 1996, 6:05 AM CDT for Benton County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1996, 6:05 AM CDT (11:05 UTC)
Expired
May 4, 1996, 9:00 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 041106
FFWSGF
MOC015-041400-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 AM CDT SAT MAY 4 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  900 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL MISSOURI
 
   ...BENTON COUNTY
 
WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED THAT THE BENTON COUNTY
AREA HAD RECIEVED NEARLY TWO INCHES OF RAIN SINCE 430 AM. THIS HAS
CAUSED FLOODING TO DEVELOP...PARTICULARLY IN THE WARSAW AREAS. ALTHOUGH
THE STRONGEST THUNDERSTORMS HAD MOVED OUT OF BENTON COUNTY... THE RUNOFF
IN INCOMPLETE AND FLOODING WILL CONTINUE.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
MS/DR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:21 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 4, 2:21 AM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CDT SAT MAY 4 1996

MAIN THREAT IS MORNING SVR WX AND HVY RAIN...MNLY CNTRL MO.

NO NEW PROFILER DATA SINCE 04Z BUT AT THAT TIME STRONG LOW LEVEL JET
OF 60 KT PLOWING NORTH FROM CNTRL OKLA INTO CNTRL KS FUELING MCS
DEVELOPING NORTH OF WARM FRONT ACROSS CNTRL KS.  SEEING NEW DVLPMT
WITH 60 VIL N OF CNU KS ATTM.

THIS MCS WILL ROLE ESE THRU CNTRL MO AND INTO SCNTRL MO THIS MORNING
WITH LOCALLY SVR WX AND R+.  FFG GUIDANCES ARE LOWEST ACROSS AREA
FROM BENTON TO CAMDEN TO TEXAS AND DENT COUNTIES AND WOULD DEFINITELY
KEEP FLASH FLOOD WATCH GOING THIS AREA.  FOR SGF/JLN CONDITIONS ARE NOT
THAT WET AND WE COULD TAKE AN INCH OR TWO WITHOUT MAJOR PROBLEMS.
AM NOT IN FAVOR OF EXTENDING FFA FOR AREAS SOUTH OF A JLN-SGF TO UNO
LINE.

30 PCT AGAIN THIS AFTN LOOKS GOOD...BUT MOST OF ENERGY TO BE EAST OF FCST
AREA.   MODEL GUIDANCE SHOWS 50H SHORT WAVE PRODUCING THIS MCS QUITE
WELL MOVING INTO OHIO VALLEY THIS EVE.   FRONT TO SLIP INTO ARK ON
SUNDAY PROVIDING SOME RELIEF.

CCF INFO
SGF TE 078/063 075/059 070 06533
JLN EE 083/065 078/060 072 06333

RIDDLE

In the hours before

Special weather statement, May 4, 2:11 AM CDT, 3 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 AM CDT SAT MAY 4 1996

...SEVERE THUNDERSTORM WATCH NUMBER 290 IS IN EFFECT UNTIL 9 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 AM FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS...BOURBON AND CRAWFORD.

IN MISSOURI...BENTON...MORGAN...HICKORY...ST CLAIR...VERNON...CEDAR...
BARTON...DADE...POLK...GREENE...DALLAS...WEBSTER...WRIGHT...LACLEDE...
TEXAS...PULASKI...PHELPS...CAMDEN...MARIES...AND MILLER.

THIS WATCH INCLUDES THE CITIES OF PITTSBURG KS....FORT SCOTT KS...
SPRINGFIELD...NEVADA...WARSAW...LEBANON...ROLLA..CAMDENTON...HOUSTON...
AND ELDON.

STAY TUNED TO YOUR LOCAL RADIO STATION OR NOAA WEATHER RADIO FOR ANY
WARNINGS OR FURTHER STATEMENTS.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:31 AM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
May 4, 4:11 AM CDTSevere Thunderstorm WarningSGFSt. Clair34 min
May 4, 4:22 AM CDTSevere Thunderstorm WarningSGFBenton68 min
May 4, 5:02 AM CDTSevere Thunderstorm WarningSGFMorgan58 min
May 4, 5:28 AM CDTSevere Thunderstorm WarningSGFBenton47 min
May 4, 5:40 AM CDTSevere Thunderstorm WarningSGFCamden, Hickory65 min
May 4, 6:01 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede59 min
May 4, 6:24 AM CDTSevere Thunderstorm WarningSGFMiller, Pulaski66 min
May 4, 6:43 AM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas62 min
May 4, 7:23 AM CDTSevere Thunderstorm WarningSGFShannon67 min
May 4, 7:42 AM CDTSevere Thunderstorm WarningSGFDent33 min

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.